Iowa, 2016

Tornadoes and Hail in Iowa, April 27 to 28, 2016

April 27 to 28, 2016 · NWS DMX · 12 events in 7 counties and zones

Four tornadoes occurred in southwest Iowa as an upper low moved through the upper Midwest. Some hail was reported across portions of southern Iowa along with isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Four tornadoes occurred in southwest Iowa as an upper low moved through the upper Midwest. Some hail was reported across portions of southern Iowa along with isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 2:14 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 27, 2:14 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT WED APR 27 2016

.SHORT TERM.../TONIGHT/
ISSUED AT 302 PM CDT WED APR 27 2016

LINE OF SURFACE-BASED CONVECTION HAS INITIATED IN THE WARM SECTOR
OVER THE LAST ONE TO TWO HOURS AHEAD OF STACKED UPPER LEVEL LOW
OVER EASTERN NEBRASKA. WARM FRONT IS LIFTING NORTH OUT OF MO AND
INTO SOUTHERN/SW IOWA WITH 15 TO 20 KT EASTERLY FLOW AHEAD OF THE
BOUNDARY. STEEPENING MID-LEVEL LAPSE RATES UNDER THE DRY SLOT WILL
YIELD AROUND 500-1000 J/KG OF SBCAPE IN THE WARM SECTOR FOR STORMS
TO REALIZE...THOUGH THE NARROW CAPE PROFILE SHOULD LIMIT THE
OVERALL HAIL THREAT IN SOUTHERN IOWA. BIGGEST CONCERN WILL BE
TORNADOES IN AND NEAR THE WARM FRONT. INCREASING HELICITY AND
MOISTURE POOLING ALONG THE BOUNDARY WILL PRODUCE A FAVORABLE
TORNADO ENVIRONMENT THIS AFTERNOON INTO THE EARLY EVENING. WARM
FRONT HAS STRUGGLED TO LIFT NORTHWARD THROUGHOUT THE DAY BUT IS
ANTICIPATED TO LIFT AS FAR NORTH AS HWY 34 TO HWY S92 AS THE
SURFACE LOW PIVOTS BETWEEN NOW AND 00Z.

OTHERWISE...THE REMAINDER OF THE CWA WILL REMAIN IN SYNOPTIC
EASTERLY FLOW THROUGH TONIGHT WITH WINDS BACKING MORE TOWARDS THE
NORTHEAST AS THE SURFACE LOW TRACKS INTO SOUTH CENTRAL IOWA
OVERNIGHT. THE SOUTHERN IOWA CONVECTION WILL LIFT NORTHEASTWARD
OVERNIGHT AND GRADUALLY WEAKEN AS IT OUTRUNS THE ELEVATED
INSTABILITY. LOW STRATUS CLOUDS WILL ALSO LINGER IN THE NORTH
OVERNIGHT WITH THE COOL AIR REGIME AND RECENT RAINFALL.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/
ISSUED AT 302 PM CDT WED APR 27 2016

THE LONG TERM PERIOD WILL CONTINUE THE UNSETTLED WEATHER THEME AS
WELL AS FEATURE BELOW NORMAL TEMPERATURES. ON THURSDAY MORNING THE
UPPER LEVEL LOW AND SURFACE LOW WILL BE OVER THE CWA AND WILL
SLIDE EASTWARD. MOISTURE AND KINEMATIC FORCING WILL BE ENOUGH FOR
PRECIP ESPECIALLY IN THE MORNING...BUT WANING IN THE AFTERNOON AS
BEST FORCING AND MOISTURE SLIDE EAST OF THE CWA. INSTABILITY NOT
EXPECTED TO BE SUFFICIENT FOR THUNDER.

NEXT WX SYSTEM TO AFFECT THE CWA WILL ARRIVE FRIDAY NIGHT INTO
SATURDAY. PV ANOMALY / UPPER LEVEL LOW WILL SLIDE ACROSS THE
ROCKIES. SYSTEM WILL BE SIMILAR IN STRUCTURE TO THE ONE PRESENTLY
AFFECTING THE REGION. LARGE...COHERENT AREA OF KINEMATIC FORCING
AND MOISTURE WILL BRING WIDESPREAD PRECIP TO THE CWA ON SATURDAY.
QUESTION IS IF INSTABILITY WILL ENOUGH FOR THUNDER. ALTHOUGH
INSTABILITY IS MARGINAL FOR THUNDER...DO NOT SEE A COMPELLING
ENOUGH CASE TO REMOVE IT FROM THE GOING FORECAST. MODERATE TO
HEAVY RAINFALL IS EXPECTED...WITH PWAT PERCENTILES AT OR ABOVE THE
90TH PERCENTILE...AND THEIR RESIDENCE TIME WILL BE LONGER THAN
TYPICAL. IN TERMS OF SEVERE POTENTIAL...ECMWF IS SIGNIFICANTLY
FARTHER NORTH THAN THE GFS ON SURFACE FRONT PLACEMENT...WITH THE
ECMWF BRINGING THE SURFACE FRONT INTO FAR SOUTHERN IA AND THE
GFS FARTHER SOUTH IN CENTRAL MO. AS WITH TODAY...LOCATION OF
SURFACE FRONT WILL HAVE AN IMPACT ON SEVERE WEATHER
POTENTIAL...SO SUBSEQUENT MODEL SOLUTIONS WILL HAVE TO BE
MONITORED.

UPPER LEVEL LOW HANGS AROUND THE CWA THROUGH SUNDAY...SLOWLY
MOVING EASTWARD. FORCING AND MOISTURE GRADUALLY DECREASE AS THE
SYSTEM PULLS EAST LATER MONDAY. IN THE WAKE OF MODERATE TO HEAVY
RAINFALL...ALONG WITH RATHER LIGHT FLOW AS THE SURFACE HIGH FILLS
IN BEHIND THE DEPARTING SYSTEM...LOW LEVEL MOISTURE WILL BE AMPLE
THUS FOG POTENTIAL. MODELS THEN DIVERGE FURTHER ON THEIR
SOLUTIONS. GFS SHOWS UPPER LEVEL LOW ACROSS THE ROCKIES EJECTING A
PV ANOMALY / SHORTWAVE...WHILE THE ECMWF HAS A MORE PHASED
APPROACH WITH AN UPPER LEVEL TROF EXTENDING FROM SOUTH CENTRAL
CANADA INTO THE EASTERN ROCKIES BY TUESDAY. REGARDLESS...FORCING
LOOKS TO BE SUFFICIENT FOR AT LEAST SLIGHT CHANCE POPS TOWARD THE
END OF THE PERIOD.

&&

.AVIATION.../FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON/
ISSUED AT 1250 PM CDT WED APR 27 2016

MVFR TO IFR CIGS/VSBYS WITH LOCALIZED LIFR CIGS WILL PERSIST
THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL IOWA...GRADUALLY
LIFTING DURING PEAK HEATING AND THEN DECREASING OVERNIGHT. RAIN
OVER NORTHERN IOWA WILL LIFT NORTH THIS AFTERNOON WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA AND MOVING
NORTH TONIGHT. WINDS WILL REMAIN FROM THE EAST AT 10 TO 20 KTS
THROUGH THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 302 PM CDT WED APR 27 2016

HEAVIEST RAIN FELL OVER THE FAR SOUTHWESTERN CWA OVER THE PAST 24
HOURS...WHERE AS MUCH AS 1 TO 1.25 INCHES FELL...WITH A COUPLE
ISOLATED POCKETS OF 1.25 TO 1.5 INCHES. RIVERS IN THOSE AREAS
EXPERIENCED MODERATE TO SIGNIFICANT WITHIN-BANK RISES. EVEN THAT
RAINFALL COMBINED WITH QPF OVER THROUGH THURSDAY...MODERATE TO
HIGH CONFIDENCE EXISTS THAT FLOOD STAGES WILL NOT BE REACHED. NEXT
WX SYSTEM THIS WEEKEND WILL BRING ADDITIONAL MODERATE TO HEAVY
RAIN. ADDITIONAL MODERATE TO SIGNIFICANT WITHIN BANK RISES ARE
AGAIN EXPECTED...AND MAY SEE A COUPLE LOCATIONS REACH MINOR
FLOODING BY LATE THIS COMING WEEKEND INTO EARLY NEXT WEEK. MOST
LIKELY LOCATIONS WOULD BE IN SOUTHERN IOWA...SOUTH OF I-80...WHERE
THE RAINFALL FROM BOTH THE ONGOING AND COMING WEATHER SYSTEMS WILL
SEE THE HIGHEST COMBINED TOTALS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKOW
LONG TERM...ZOGG
AVIATION...SKOW
HYDROLOGY...SMALL/ZOGG
Hazardous weather outlook, Apr 27, 2:32 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT WED APR 27 2016

IAZ070>073-081>084-092>096-282045-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-
332 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. SEVERE THUNDERSTORMS...
INCLUDING ISOLATED TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING
WINDS...ARE POSSIBLE. REFER TO WEATHER.GOV/DESMOINES FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

IAZ044>046-057>062-074-075-085-086-097-282045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-DAVIS-
332 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH HAIL THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH THIS EVENING.

IAZ004>007-015>017-023>028-033>039-047>050-282045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-
332 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 tornado, 1 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Taylor

When
April 27, 3:34 PM CST
Where
Taylor County, 3.67 mi W of Platteville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.630, -94.640

Trained spotter reported nickel sized hail.

Hail, Taylor

When
April 27, 3:35 PM CST
Where
Taylor County, 3.22 mi ESE of Bedford Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -94.660

Trained spotter reported quarter sized hail.

Tornado, Taylor

When
April 27, 3:40 PM CST to 3:47 PM CST
Where
Taylor County, 2.61 mi NW of Platteville to 4.36 mi NNW of Platteville
Rating
EF0
Path length
2.23 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
40.654, -94.609

This was a broad and weak tornado that caused no reported damage and was recorded by a storm chaser.

Tornado, Taylor

When
April 27, 3:44 PM CST to 3:46 PM CST
Where
Taylor County, 3.23 mi NW of Platteville to 3.33 mi NNW of Platteville
Rating
EF0
Path length
0.91 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
40.668, -94.606

This small satellite tornado formed south of Tornado #1 and moved to the ENE. It was photographed from multiple angles and caused no reported damage.

Funnel Cloud, Taylor

When
April 27, 4:00 PM CST
Where
Taylor County, 2.6 mi SE of Merle Jct
Reported by
Trained Spotter
Coordinates
40.750, -94.550

Trained spotter reported a weak, rapidly rotating, rope funnel along/near Highway 25.

Tornado, Taylor

When
April 27, 4:12 PM CST to 4:13 PM CST
Where
Taylor County, 2.37 mi NW of Clearfield to 2.74 mi NW of Clearfield
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.822, -94.505

This brief tornado damaged one farmstead where damage was high EF-0. One outbuilding collapsed, several trees were damaged, and a camper was flipped.

Thunderstorm Wind, Adams

When
April 27, 4:28 PM CST
Where
Adams County, 3.71 mi NNW of Mercer
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
40.979, -94.658

A semi was reported flipped and a shed destroyed along Hwy 34.

Tornado, Union

When
April 27, 4:40 PM CST to 4:47 PM CST
Where
Union County, 2.18 mi SSE of Creston Arpt to 1.6 mi SSE of Creston
Rating
EF0
Path length
4.01 mi
Path width
250 yd
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
40.991, -94.353

This broad and weak tornado formed south of Creston and tracked east of the Creston Airport, damaging an outbuilding south of town, some trees at a cemetery, and some tree limbs on the SE side of Creston.

Hail, Decatur

When
April 27, 5:18 PM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.740, -93.750

Emergency Manager reported nickel sized hail.

Hail, Lucas

When
April 27, 5:54 PM CST
Where
Lucas County, 0.52 mi E of Lucas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Pea to penny size hail was reported.

Heavy Rain, Dallas

When
April 27, 6:00 PM CST to April 28, 6:30 AM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.590, -93.830

Trained spotter reported event total rainfall of 1.27 inches, with 0.60 inches coming during the evening.

Hail, Polk

When
April 27, 6:29 PM CST
Where
Polk County, 1.67 mi WNW of Des Moines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.608, -93.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625226, 625227, 622332, 622333, 625225, 622334, 627628, 622335, 625228, 625352, 625232, 627626.